MAUDE Adverse Event Report: VERICEL EPICEL; CULTURED EPIDERMAL AUTOGRAFTS

VERICEL EPICEL; CULTURED EPIDERMAL AUTOGRAFTS
Lot Number EE03325
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Disseminated Intravascular Coagulation (DIC) (1813)
Date of Event 09/11/2024
Type of Reportable Event Death
Event or Problem Description
Disseminated intravascular coagulation (dic) [disseminated intravascular coagulation].
 
Additional Manufacturer Narrative
Case reference number (b)(4) is a spontaneous report received from a healthcare professional on 12-nov-2024, concerning a 23-year-old male patient who experienced disseminated intravascular coagulation (dic) (pt: disseminated intravascular coagulation) and expired after grafting with epicel.On (b)(6) 2024 and (b)(6) 2024, qc lot release assays (graft inspection qc2-027, dual stain qc2-094, endotoxin qc2-010, sterility pre-release qc2-005, sterility final product qc2-012) and environmental results (manufacturing: grade a (fingertips - left and right, bsc hood surface, settling plate - left and right, sleeve - left and right) and grade b (viable air particulates and nonviable air particulates) and qc sterility: grade a (fingertips - left and right, bsc hood surface, settling plate - left and right, sleeve - left and right)) were performed.All results were reported as ''pass''.Qc lot release assay (implemented 29-sep-2019) 3t3 residual assay q2c-136 was reported as less than 0.1 - pass; 0.13 - pass.The patient's medical history was not reported.The patient's concomitant medication details were not reported.On 03-sep-2024, the patient received 144 grafts of epicel (cultured epidermal autografts) (lot number: ee03325, expiration date: 03-sep-2024) for 90% total body surface area (tbsa).On (b)(6) 2024, the patient had secondary grafting with epicel.The patient received 144 grafts of epicel (cultured epidermal autografts) (lot number: ee03325, expiration date: 24-sep-2024) for 90% total body surface area (tbsa).On (b)(6) 2024, the patient experienced disseminated intravascular coagulation (dic) (pt: disseminated intravascular coagulation) and passed away.The event of disseminated intravascular coagulation was assessed as serious due to medical significance and fatal outcome.The reporter did not provide a causality assessment for the reported event.No further information was provided.Additional information was received on 15-nov-2024 and 21-nov-2024 and processed with the initial.Company comment: the patient experienced disseminated intravascular coagulation and eventually died approximately 7 weeks after receiving cultured epithelial autografts (cea).Disseminated intravascular coagulation is considered unexpected.The patient had extensive burns of 90% of total body surface area.No information regarding relevant medical history, concomitant medications, clinical course or autopsy report (if performed) was provided.The patient had an overall predicted mortality rate based on their initial injuries of 70-86% (modified baux score).Burn patients with large burns are known to suffer from hypercoagulable disorders, such as dic due to the high incidence of blood transfusions and sepsis.The overall severity and predicted mortality of the injury offer a more plausible explanation for the for the events of dic and death.There is no evidence to suggest that cea caused the events, causality is therefore assessed as not related.The case is serious due to medical significance of the event and fatal outcome.There is no temporal relationship between the grafts and the dic, therefore dic is considered unrelated to the grafting procedure.The report did not qualify as a medical device report, but qualifies as a 15-day-report since the events are unexpected and serious.

Brand Name
EPICEL
Common Device Name
CULTURED EPIDERMAL AUTOGRAFTS
Manufacturer (Section D)
VERICEL
64 sydney st
cambridge MA 02139
Manufacturer (Section G)
VERICEL
63 sydeny st
cambridge MA 02139
64 sydney st
cambridge, MA 02139
MDR Report Key20794715
Report Number3002836339-2024-00101
Device Sequence Number20514895
Product Code OCE
UDI-Device IdentifierW41020AU201S1969
UDI-PublicW41020AU201S1969
Combination Product (Y/N)Y
PMA/510(K) Number
990200
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/03/2024
Device Lot NumberEE03325
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer 11/12/2024
Initial Report FDA Received Date11/27/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Other;
Patient Age22 YR
Patient SexMale